Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 224, NWS Morristown, TN

August 19, 2002Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 19, 2002, 4:01 PM EDT for Scott County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 2002, 4:01 PM EDT (20:01 UTC)
Expired
Aug 19, 2002, 4:45 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Scott County, TN

The radar

The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:15 PM EDTThunderstorm WindOneida, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS54 KMRX 192001
SVRMRX
TNC151-192045-
/NEW.KMRX.SV.W.0298.192001-192045/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST TENNESSEE

* UNTIL 445 PM EDT

* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ONEIDA...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL SCOTT COUNTY AT 420 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA. $$

LAT...LON 3660 8454 3645 8466 3623 8443 3644 8439

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:07 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 19, 3:07 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT MON AUG 19 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
307 PM EDT MON AUG 19 2002

CONVECTION FIRING ACROSS CWA ALONG AN OUTFLOW BOUNDARY FROM DYING
MCS IN KY.  SECOND LINE BEGINNING TO ENTER NORTH CENTRAL TN.  THINK
MOST OF THE ACTIVITY WILL OCCUR BEFORE 00Z...BUT WILL GO WITH A 40
POP FOR THIS EVENING.  BEST COVERAGE SHOULD REMAIN IN THE NORTH.
WITH THE RAIN THIS AFTERNOON/EVENING...SHOULD SEE SOME FOG
DEVELOPING AFTER MIDNIGHT.  THINK WE WONT HAVE TO WORRY ABOUT
WIDESPREAD DENSE FOG.  SOME BIG MODEL DIFFERENCES FOR TUESDAY.
MESOETA AND NGM PUSH HIGH PRESSURE AND DRY AIR INTO CWA...WHILE AVN
SHOWING MORE MOISTURE AND PRECIP OVER AREA.  AM LEANING TOWARD THE
DRIER ETA/NGM...BUT WILL KEEP SLIGHT CHANCE POPS FOR THE HIGHER
ELEVATIONS FOR TUES AFTERNOON AND EVENING.  AVN FINALLY PUSHES DRIER
AIR IN BY WED IN AGREEMENT WITH THE ETA/NGM.  WILL GO WITH DRY AND
WARMER WEATHER FOR WEDNESDAY.

CHA   71  92  70  94 /  40  10  10  10
TYS   69  90  68  92 /  40  10  10  10
TRI   65  88  64  89 /  40  10  10  10
OQT   69  90  68  92 /  40  10  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT MON AUG 19 2002

FOG HAS DISSIPATED...WILL UPDATE ZONES TO REMOVE IT.  MCS SHOULD
REMAIN TO OUR NORTH...BUT PROBABLY SEE THICKER HIGH CLOUDS IN OUR
NORTHERN ZONES.  WILL GO WITH A MOSTLY CLOUDY SKY IN THE NORTH.
ALSO EXPECTING A FEW OUTFLOWS TO MOVE INTO OUR AREA BY THIS
AFTERNOON.  WITH THE GOOD INSTABILITY...WILL BUMP UP POPS TO 40
PERCENT IN ALL AREAS.  WILL ALSO LOWER WINDS A BIT IN THE VALLEY
WITH A FAIRLY WEAK GRADIENT.  TEMPERATURES LOOK GOOD.

GH

*********************************************************************
MORNING FORECAST DISCUSSION
330 AM EDT MON AUG 19 2002

WEAK SURFACE FRONT STILL LINGERING TO THE WEST OF THE FORECAST AREA
ACROSS MIDDLE TENNESSEE WILL SLOWLY DRIFT ACROSS THE AREA OVER THE
NEXT 36 HOURS.

SOME BIG DIFFERENCES IN THE ETA AND THE GFS/AVN MODELS ON TUESDAY.
ETA HAS THE AREA COMPLETELY DRIED OUT BY TUESDAY WHILE AVN HANGS ON
TO GOOD MOISTURE.  HAVE LEANED TOWARDS THE AVN AND PUT SLIGHT CHANCE
SHOWERS IN THE TERRAIN AREAS OF THE FORECAST AREA.

TEMPERATURES WILL BEGIN TO CLIMB TODAY THROUGH WEDNESDAY UNDER
SOMEWHAT CLEAR SKIES...EVEN WITH THE WETTER AVN MODEL.

CHA   90  69  92  69 /  30  30   0  10
TYS   88  70  90  67 /  30  30   0  10
TRI   87  66  87  63 /  30  30   0  10
OQT   88  70  90  67 /  30  30   0  10

*********************************************************************
EVENING FORECAST DISCUSSION
855 PM EDT SUN AUG 18 2002

LINE OF SHOWERS AND THUNDERSTORMS THAT MOVED SOUTHEAST FROM KENTUCKY
AND MIDDLE TN EARLIER THIS AFTERNOON INTO SW VIRGINIA AND NORTHEAST
TN THIS EVENING SENT AN OUTFLOW BOUNDARY THROUGH THE MORRISTOWN AREA
THE PAST HOUR. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
BEGINNING TO DECREASE ACROSS NORTHEAST TENNESSEE. STRONG
THUNDERSTORMS CONTINUE WEST AND NORTHWEST OF CHATTANOOGA. RUC SHOWS
SHORTWAVE MOVING ACROSS WEST AND MIDDLE TN WITH WEAKER VORTICITY
LOBE EXTENDING ACROSS NORTHEAST TN. THIS SHORTWAVE MOVES SOUTHEAST
INTO NORTH AL OVERNIGHT TONIGHT. CURRENT FORECAST HAS A CHANCE
THUNDER. PLANNING TO KEEP SLIGHT CHANCE NORTHERN AREAS AND 30
PERCENT SOUTHERN SECTIONS A FEW MORE HOURS. MAY HAVE TO UPDATE AGAIN
TO TAKE RAIN CHANCE OUT FOR THE REMAINDER OF THE NIGHT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:21 PM EDTSevere Thunderstorm WarningMRXMarion54 min
Aug 19, 2:28 PM EDTSevere Thunderstorm WarningMRXKnox47 min
Aug 19, 2:38 PM EDTSevere Thunderstorm WarningMRXHancock37 min
Aug 19, 2:45 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe45 min
Aug 19, 2:52 PM EDTSevere Thunderstorm WarningMRXGreene38 min
Aug 19, 3:58 PM EDTSevere Thunderstorm WarningMRXMorgan47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.